question-icon

I started taking buspar , and it hasn't been a

default
Posted on Mon, 1 Apr 2019
Question: I started taking buspar, and it hasn't been a week yet. So far so good, only thing I am not liking if after I take it I get a little dizzy.
Last night me and my partner had sex, however, I went to get up and take a shower. Really quickly I didn't feel well. My body felt like jelly, my heart was racing, I was breathing heavily, and like my hearing it felt like I was in a fish bowl.
I immediately tried to drink some powerade and turned on the fan and layed down until I felt better. I felt better but felt like twitchy and shaky.

Went to bed and I ok today. Just really tried, I also took one of doses of buspar for today.

I am not sure if this was an effect of the buspar? or if I had a heart attack? I am not sure. I am worried something serious might be wrong.
doctor
Answered by Dr. Antoneta Zotaj (59 minutes later)
Brief Answer:
It does not seem to be a heart attack but a panic attack/anxiety and few side effects of buspar- detailed answer below

Detailed Answer:
Hi,

Welcome to "Ask a Doctor" service.

Buspar might cause some dizziness and fatigue so very likely these symptoms are related to Buspar. It is expected though that in few days up to a couple of weeks these symptoms to be getting better.
I do not think you had a heart attack. A heart attack is uncommon in your age and generally causes symptoms with exercise. Very often when patients have a panic attack it seems to them like a heart attack due to the heart racing and shortness of breath that might happen with the panic attack.

To conclude:
- it does not seem likely your symptoms are due to a heart attack but very likely they are due to a panic attack (the heart racing, shortness of breath, shakiness)
- the dizziness and fatigue can be due to buspar but it is expected to get better with its use and should not last more then a couple of weeks. If they last more then that you will need to see your doctor.
- buspar may take up to 2 weeks to help with anxiety and have good control with it so you may need to be patient and just take it regularly to help with anxiety
- next time if you feel the heart racing and short of breath you can breath in a paper bag, this will help control the amount of CO2 in your blood and quiet the panic attack, you will need to also lay down so you do not risk fainting and getting hurt.
- avoiding coffee and alcohol and quitting smoking might be helpful (energy drinks make anxiety worse as well and illicit drug use so they need to be avoided)
- being active and involved in sportive activities, regular walks and getting involved in activities you like like reading, playing instruments, or what makes you enjoy a good time is encouraged (as long as they are healthy activities).
- a counselor might be helpful as well so considering counseling sessions might help you control these panic attacks better

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Antoneta Zotaj,
General & Family Physician
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Antoneta Zotaj (43 minutes later)
Thank you for the reply.

So a panic attack like that while taking buspar can be triggered just due to the medication?

I wasn't feeling particularly upset or afraid. I'm no stranger to panic attacks, I've never felt one on that level and when I wasn't feeling fearful.

Was it just the strenuous activity that happened before hand that triggred the buspar to act that way? And should I avoid sex for a while until the medication and its effects are more or less under control?

So far this is the only major thing thats happened since I started taking it. Other then the mild dizzyness that happens after I take it. Which isn't too awful just kinda annoying.

I'll keep in mind the CO2 trick, and have been focusing on doing relaxing things, creative things. I started this medication after telling my primary care physician that I've been dealing would trauma issues and she started me on this with the hopes to get the effects under control.
doctor
Answered by Dr. Antoneta Zotaj (6 hours later)
Brief Answer:
Detailed answers below

Detailed Answer:
Hi,

I don't think you need to avoid intercourse. I would be watchful on energy drinks or coffee mostly. Generally the medications for anxiety can cause some worsening of symptoms the first week, if this is what happened in your case, it might be.

If the episode happens again, try the CO2 trick and it should help it settle quicker so it does not advance, it should be paper bag not plastic bag.
I think you should start to feel better with buspar soon, it is a good medication for anxiety.

Hope this answers your query.

Regards,
Dr. Antoneta Zotaj
General & Family Physician


Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 3255 Questions

premium_optimized

The User accepted the expert's answer

Share on
I started taking buspar , and it hasn't been a

Brief Answer: It does not seem to be a heart attack but a panic attack/anxiety and few side effects of buspar- detailed answer below Detailed Answer: Hi, Welcome to "Ask a Doctor" service. Buspar might cause some dizziness and fatigue so very likely these symptoms are related to Buspar. It is expected though that in few days up to a couple of weeks these symptoms to be getting better. I do not think you had a heart attack. A heart attack is uncommon in your age and generally causes symptoms with exercise. Very often when patients have a panic attack it seems to them like a heart attack due to the heart racing and shortness of breath that might happen with the panic attack. To conclude: - it does not seem likely your symptoms are due to a heart attack but very likely they are due to a panic attack (the heart racing, shortness of breath, shakiness) - the dizziness and fatigue can be due to buspar but it is expected to get better with its use and should not last more then a couple of weeks. If they last more then that you will need to see your doctor. - buspar may take up to 2 weeks to help with anxiety and have good control with it so you may need to be patient and just take it regularly to help with anxiety - next time if you feel the heart racing and short of breath you can breath in a paper bag, this will help control the amount of CO2 in your blood and quiet the panic attack, you will need to also lay down so you do not risk fainting and getting hurt. - avoiding coffee and alcohol and quitting smoking might be helpful (energy drinks make anxiety worse as well and illicit drug use so they need to be avoided) - being active and involved in sportive activities, regular walks and getting involved in activities you like like reading, playing instruments, or what makes you enjoy a good time is encouraged (as long as they are healthy activities). - a counselor might be helpful as well so considering counseling sessions might help you control these panic attacks better Hope I have answered your query. Let me know if I can assist you further. Regards, Dr. Antoneta Zotaj, General & Family Physician